Cannabinoid Hyperemesis Syndrome, or CHS for short, is a very rare condition that can occur in long-term, heavy cannabis users. Common criteria includes recurrent episodes of nausea and vomiting, dehydration, emergency room visits, and frequent bathing.
Many believe that the increased popularity of concentrates is to blame, although studies show that CHS existed before they were prevalent. In nearly all the patients studied, no symptoms presented themselves until several years of chronic cannabis use. Multiple studies show that it takes nearly two decades before the onset of recurrent vomiting.
This may sound scary but keep in mind, it’s extremely rare and very little is known about this condition. The fact of the matter is, more research needs to be done to show if or why cannabis is the cause of this ailment. But since there are people who suffer from these symptoms and have felt relief after quitting smoking, studying this topic more and determining the connection could be beneficial for many cannabis patients.
That said, the term ‘CHS’ was only coined in 2004 following a clinical study. And that is a vital factor if you consider that for thousands of years people across the globe have used cannabis medicinally with great success, and as reported by the UN recently, not one single fatality has ever been recorded as a result of taking cannabis.
Get free samples, try quality products and enjoy special offers available only to our members.
Join The CBD Testers Program
The first clinical study was conducted in Australia back in 2004, where scientists looked at ten patients who were allegedly suffering from CHS. All of the patients were strictly flower smokers – no concentrates, edibles, vaping, or anything of that nature – and they had been smoking for about 15 years or more. Out of those ten patients, seven abstained from smoking and within a few days their symptoms were completely resolved. For the three who continued using cannabis, the symptoms persisted.
Another clinical study from Temple University in Philadelphia, Pennsylvania, analyzed multiple case reports in an attempt to determine some common patterns. Their research stated that on average, it takes about 16.3 ± 3.4 years before symptoms develop, and typically cannabis is used in excess of three to five times a day. This study also noted that “hot bathing may act by correcting the cannabis induced disequilibrium of the thermoregulatory system of the hypothalamus,” which explains why frequent bathing is a common characteristic of this condition.
Numerous other smaller studies have emerged over the years showing similar results. A U.K. case study from 2009 observed a 22-year old cannabis user who appeared to be suffering from CHS. Like the others, his symptoms disappeared once he stopped using. His case is unusual considering his age and the fact that he had been smoking for a significantly shorter period of time than the other people studied. A couple more individual cases that had characteristics of CHS were documented in 2009.
The most recent study is from 2014, also in the UK, in which a 42-year-old chronic cannabis user was suffering from severe CHS symptoms. In less than 48 hours after cannabis cessation, his symptoms improved. This study even offers further explanation as to why patients feel relief from hot water. “The brain may react to changes in core body temperature due to the dose-dependent hypothermic effects of [THC],” the study stated. “Alternatively, the bathing behaviour may be a result of direct CB1 receptor activation in the hypothalamus by [THC] or another active compound and may not necessarily be a response to changes in core body temperature.”
Why Could Cannabis Cause CHS?
Although more analysis is needed to move past the theory stage, some researchers do have some ideas as to why cannabis use can evolve to Cannabinoid Hyperemesis Syndrome in some people. According to the study from Temple University in Pennsylvania, activation of CB1 receptors (primarily by THC) may result in the following gastrointestinal actions: inhibition of gastric acid secretion, lower esophageal sphincter relaxation, altered intestinal motility, visceral pain, inflammation, reduces gastric motility, and delays gastric emptying.”
The study also discusses the possibility that interactions between two cannabinoids, CBD and CBG, could also be at the root of the problem. “In animals the effect of CBD on toxin-induced vomiting displays a biphasic response with low doses producing an anti-emetic effect whereas higher doses enhance vomiting. Cannabigerol (CBG) is a non-psychotropic cannabinoid that behaves as an antagonist at both the CB1 and 5-HT1A receptors. This antagonism reverses the anti-emetic actions of low-dose CBD, which likely occurs at the 5-HT1A receptor. The pro-emetic properties of CBD (at higher doses) and CBG may play a role in the severe nausea and vomiting observed in patients with Cannabinoid Hyperemesis Syndrome.”
Once again, these are only theories at the moment. None of these ideas have yet to be substantiated. Not to mention, there are quite a few skeptics out there who don’t think CHS is cannabis related at all. A 2006 Australian study criticized the previous 2004 study, claiming that it had a poor design and inaccurate results. “Cannabis has been consumed for many centuries and is currently used by millions of people in many countries,” the authors wrote. “It is hard to believe that a distinctive syndrome caused by cannabis has never been noted before by users or clinicians.” Alternative theories include some kind of genetic disorder in the patient that causes an adverse reaction to cannabis after some time, or even the idea that CHS isn’t related to cannabis at all, but rather the chemicals in which it’s grown.
Even if there does turn out to be a conclusive link between the two, it’s important to remember that instances of this happening are extremely rare. This should, in no way, make people weary about using cannabis to treat other illnesses that it’s already been proven to work for. If you are a medical cannabis patient and begin suffering from these symptoms, talk to your doctor about possible alternatives.
[Image credit- Wikimedia.Commons]